Alabama, 2012

Hail in Alabama, March 30, 2012

March 30, 2012 · NWS HUN · 1 event in 1 county or zone

An isolated strong thunderstorm developed amongst several clusters of showers during the early afternoon. The storm produced up to nickel sized hail in southern Lawrence County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

An isolated strong thunderstorm developed amongst several clusters of showers during the early afternoon. The storm produced up to nickel sized hail in southern Lawrence County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Mar 30, 10:42 AM CST, 1 hour 7 minutes earlier.

Area forecast discussion, Mar 30, 10:42 AM CST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1142 AM CDT FRI MAR 30 2012

.UPDATE...
MORNING UPDATE TO PUBLIC FORECAST.

&&

.DISCUSSION...
ONLY MINOR CHANGES WERE REQUIRED FOR THE SHORT TERM FORECAST THIS
MORNING...WITH THE MOST SIGNIFICANT BEING TO REDUCE HIGH
TEMPERATURES BY 5 DEGREES OR SO ACROSS NORTHWEST/NORTH CENTRAL
ALABAMA. LATEST DOPPLER RADAR DATA CONTINUES TO INDICATE AN EXPANDING
AREA OF RAIN AND EMBEDDED THUNDERSTORMS ACROSS NORTHWEST ALABAMA...
WITH THIS ACTIVITY EXPECTED TO PROGRESS EASTWARD THROUGH THE DAY.
ALTHOUGH VERY SMALL HAIL WILL BE POSSIBLE WITH THE STRONGEST CELLS --
DUE TO A LOW FREEZING LEVEL NOTED ON THE 12Z RSA SOUNDING --
LIGHTNING STRIKES AND LOCALLY HEAVY RAINFALL WILL BE THE MOST
SIGNIFICANT THREATS WITH THIS ACTIVITY. THE CURRENT FORECAST OF VERY
HIGH POPS LOOKS GOOD...AND THE ONLY CHANGE TO WEATHER GRIDS WAS TO
REFLECT A MORE SCATTERED COVERAGE OF STORMS ACROSS NORTHEAST
ALABAMA/SOUTHERN MIDDLE TENNESSEE THROUGH EARLY AFTERNOON. CLOUDS AND
PRECIPITATION WILL LIMIT HIGH TEMPERATURES TO THE MID 60S-70 DEGREE
RANGE FOR NORTHWEST AND NORTH CENTRAL ALABAMA...WITH MID 70S POSSIBLE
ELSEWHERE. UPDATED PRODUCTS HAVE ALREADY BEEN ISSUED.

70/DD

&&

.AVIATION...
/ISSUED 625 AM CDT FRI MAR 30 2012/
FOR 12Z TAFS...SHRA/TSRA WILL INCREASE THROUGH THE DAY AND ARE
EXPECTED TO PRODUCE PERIODS OF MVFR CIGS/VIS. SHOULD ANY STRONGER
SHOWERS IMPACT THE TERMINALS DIRECTLY...BRIEF OCCURRENCES OF IFR WILL
BE POSSIBLE. -RA AND CLOUD COVER SHOULD DECREASE AFTER 01-02Z AND
LEAD TO THE POTENTIAL FOR FOG OR LOW STRATUS AFTER MIDNIGHT.
ANTICIPATE WINDS TO REMAIN ARND 3-5KTS OVERNIGHT SO HAVE INDICATED AN
IFR STRATUS DECK DEVELOPING...BUT SFC VIS COULD DROP INSTEAD IF WINDS
GO CALM. EITHER WAY AT LEAST IFR CONDITIONS ARE EXPECTED OVERNIGHT
AND MAY APPROACH ALT MINS AT BOTH TERMINALS LEADING UP TO 12Z.

CCC

&&

.PREV DISCUSSION...
/ISSUED 421 AM CDT FRI MAR 30 2012/
A WAVY...ZONAL FLOW PREVAILED ACROSS THE LOWER-48. THIS MORNING'S
WATER VAPOR VIEW ALONG WITH ANALYSIS OF 500MB PLOTS INDICATED A
WESTERLY FLOW UNDER AN UPPER LOW SITUATED OVER GULF OF ALASKA WAS
BRINGING ADDITIONAL MOISTURE TO NORTHERN CALIFORNIA AND THE PACIFIC
NW. A DISTURBANCE IN THE UPPER LOW AROUND 43N150W WILL CONTINUE EAST
AND PLAY A FACTOR IN OUR LOCAL WEATHER FOR THE EARLY PORTION OF THE
NEXT WORK WEEK.

FURTHER TO THE EAST...AN EARLY START TO SUMMER WAS NOTED WITH A
COUPLE OF MESOSCALE CONVECTIVE SYSTEMS MOVING ACROSS THE EASTERN AND
CENTRAL GREAT PLAINS. A WEAKER MESOSCALE CONVECTIVE VORTEX - MCV
(REMNANTS OF CONVECTION THAT AFFECTED TEXAS A DAY OR SO AGO) WAS
MOVING EAST ALONG THE TX/LA BORDER. THIS IF IT HOLDS TOGETHER WILL
HELP BRING A VERY GOOD CHANCE FOR T-STORMS TO OUR AREA LATER TODAY.
A REGIONAL RADAR PERSPECTIVE SHOWS STORMS OVER THE LOWER MISSISSIPPI
VALLEY AND MID SOUTH NEARING THIS PART OF THE TENNESSEE VALLEY. A
FRONTAL BOUNDARY DRAPED FROM THE CENTRAL PLAINS...ESE TO THE SE
COAST SHOULD REMAIN NORTH OF HERE. OTHERWISE UNDER MOSTLY CLOUDY TO
CLOUDY SKIES...NIGHTTIME LOWS HAVE COOLED INTO THE UPPER 50S TO
UPPER 60S WITH LIGHT SW WINDS.

MODEL RUN INCONSISTENCIES CONTINUED THIS GO AROUND. FOR THE SHORT
TERM...IT IS HARD TO ARGUE TO SIGNIFICANTLY TRIM HIGH POPS THIS
AFTERNOON WITH THE GULF SYSTEM NEARING. LAST NIGHT...WE WERE ONLY
SHOWING LOW RAIN CHANCES COMPARED TO HIGHER VALUES NOTED NOW. WILL
KEEP CATEGORICAL RAIN CHANCES FOR THIS AFTERNOON AS THE MCV NOTED
ABOVE NEARS. MODEL SOUNDINGS SHOW HIGH ENOUGH PRECIP WATER
AMOUNTS...THAT WILL ALLOW SOME STORMS TO PRODUCE LOCALLY HEAVY
RAIN...GUSTY WINDS AND FREQUENT LIGHTNING. OVERALL...SEVERE WEATHER
RISKS REMAIN LOW INTO THE EVENING. RATHER EXTENSIVE CLOUD COVERAGE
WILL HELP TEMPER TODAY'S HIGH TEMPS ONLY INTO THE LOW/MID 70S...
WHICH IS WARMER THAN SEASONAL NORMS OF 69/70 THIS TIME OF YEAR. RAIN
CHANCES WILL DIMINISH FRIDAY EVENING AS THE MCV EXITS TO THE EAST.
RESIDUAL MOISTURE PLUS LIGHT WINDS WILL BE FAVORABLE FOR THE
DEVELOPMENT OF FOG...ESPECIALLY IF SKIES CLEAR AFTER THE SYSTEM
PASSES. DAYTIME HEATING PLUS DEEPER MOISTURE WILL KEEP A SLIGHT
CHANCE OF SHOWERS IN THE FORECAST FOR SATURDAY...AND MORE FOG SAT
NIGHT. WILL KEEP THE FAITH OF PREVIOUS RUNS AND GO FOR A DRY DAY FOR
PALM SUNDAY.

EXTENDED GUIDANCE INTO THE FIRST PART OF THE NEXT WORK WEEK
CONTINUED TO BRING THE PACIFIC BASED UPPER SYSTEM ACROSS THE
CONTINENTAL DIVIDE TO THE THE MISSISSIPPI VALLEY. THE APPROACH OF
THIS SYSTEM...ALONG WITH STRONGER SHEAR/INSTABILITY WILL BRING MORE
STORM CHANCES TO THE AREA. SOUNDING BASED SHEAR CONTINUED ON THE LOW
SIDE...BUT HIGH INSTABILITY AND NOT SO LOW WET-BULB ZERO HEIGHTS
(ESPECIALLY MON)MAY RESULT IN HAIL IN ADDITION TO GUSTY WINDS...
LOCALLY HEAVY RAINS AND FREQUENT LIGHTNING. STAYED CLOSER TO THE
GFS...WITH THE FRONT MOVING ACROSS THE VALLEY EARLY WEDNESDAY. DRIER
AND COOLER TEMPS (LOWER 70S) ARE EXPECTED WED/THU. THE GFS/ECMWF FOR
WHAT IT IS WORTH...ARE KEEPING THE BRUNT OF THE COLDEST AIR NORTH OF
HERE FOR THE LATTER PORTIONS OF NEXT WEEK.

RSB

&&

.HUN WATCHES/WARNINGS/ADVISORIES...

AL...NONE.

TN...NONE.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Mar 30, 3:35 AM CST, 8 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
435 AM CDT FRI MAR 30 2012

ALZ001>010-016-TNZ076-096-097-302000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
435 AM CDT FRI MAR 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE AREA TODAY AS AN
UPPER LEVEL SYSTEM MOVES ACROSS THE SOUTHEAST. SOME STRONGER STORMS
COULD PRODUCE LOCALLY HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND
LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

ON SATURDAY...A WEAK FRONTAL BOUNDARY WILL CROSS THE TENNESSEE
VALLEY BRINGING ANOTHER CHANCE FOR THUNDERSTORMS.

ADDITIONAL SYSTEMS MOVING ACROSS THE SOUTHEAST WILL INCREASE
THUNDERSTORM CHANCES AGAIN EARLY NEXT WEEK WITH STRONG TO SEVERE
THUNDERSTORMS POSSIBLE ON MONDAY INTO TUESDAY. LARGE HAIL AND GUSTY
WINDS WILL BE THE MAIN THREATS ASSOCIATED WITH THE STRONGER STORMS.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME...BUT ANY TIMELY REPORTS OF RAINFALL
AMOUNTS WILL BE APPRECIATED.

CCC

In the hours before

Special weather statement, Mar 30, 8:56 AM CST, 2 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
956 AM CDT FRI MAR 30 2012

ALZ001>003-301545-
COLBERT-FRANKLIN-LAUDERDALE-
956 AM CDT FRI MAR 30 2012

...SIGNIFICANT WEATHER ADVISORY FOR COLBERT...FRANKLIN AND SOUTHERN
LAUDERDALE COUNTIES UNTIL 1045 AM CDT...

AT 956 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
SEVERAL STRONG THUNDERSTORMS ACROSS THE ADVISORY AREA. THE STRONGEST
CELL WAS LOCATED NEAR CROOKED OAK...OR 7 MILES NORTHWEST OF
RUSSELLVILLE. ALL STORMS WERE MOVING NORTHEASTWARD AT 20 MPH.

PEA SIZE HAIL...WINDS UP TO 40 MPH...AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  CROOKED OAK...MALONE.
  MT HESTER.
  NEW BETHEL...POSEY LOOP.
  BARTON...CHEROKEE.
  PRIDE LANDING...COLBERT HEIGHTS.
  SPRING VALLEY.

&&

LAT...LON 3481 8810 3481 8749 3431 8780 3432 8818
TIME...MOT...LOC 1455Z 207DEG 19KT 3458 8783

70/DD
Special weather statement, Mar 30, 11:00 AM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1200 PM CDT FRI MAR 30 2012

ALZ003-004-301745-
FRANKLIN-LAWRENCE-
1200 PM CDT FRI MAR 30 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FRANKLIN AND
SOUTHWESTERN LAWRENCE COUNTIES UNTIL 1245 PM CDT...

AT 1159 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING SEVERAL STRONG THUNDERSTORMS ACROSS THE ADVISORY AREA. THE
STRONGEST CELL WAS LOCATED NEAR HACKLEBURG...OR 12 MILES WEST OF
HALEYVILLE. ALL STORMS WERE MOVING NORTHEASTWARD AT 25 MPH.

PEA SIZE HAIL...WINDS UP TO 40 MPH...AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  PHIL CAMPBELL...BELGREEN.
  SPRUCE PINE...ROCKWOOD.
  ISBELL.
  RUSSELLVILLE.
  PLEASANT RIDGE.
  NEWBURG...THARPTOWN.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3431 8797 3457 8784 3456 8717 3430 8734
TIME...MOT...LOC 1658Z 221DEG 25KT 3431 8780

70/DD

The radar

The Columbus AFB radar (KGWX), 106 km away, was scanning. The volume nearest the first event began at 17:47 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lawrence

When
March 30, 11:49 AM CST to 11:52 AM CST
Where
Lawrence County, 0.9 mi SW of Landersville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
34.440, -87.380

Dime to nickel sized hail was reported in a rural area southwest of Moulton.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2012Every state in 2012This day in weather historyWarnings in Alabama, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 363444.